Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Los Angeles, CA

September 10, 2012Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Sep 10, 2012, 4:11 PM PDT for Los Angeles County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2012, 4:11 PM PDT (23:11 UTC)
Expired
Sep 10, 2012, 5:15 PM PDT
In force
64 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2012-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2012-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS56 KLOX 102311
SVRLOX
CAC037-110015-
/O.NEW.KLOX.SV.W.0004.120910T2311Z-120911T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
411 PM PDT MON SEP 10 2012

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 515 PM PDT

* AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11      
  MILES SOUTHEAST OF LAKE LOS ANGELES. THIS STORM WAS NEARLY         
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
  PINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3434 11766 3447 11787 3483 11788 3483 11767
      3482 11766 3456 11766 3440 11764
TIME...MOT...LOC 2309Z 303DEG 2KT 3449 11771

$$

KAPLAN/BOLDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:10 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:10 PM PDT, 2 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PDT MON SEP 10 2012

.SYNOPSIS...
ISOLATED THUNDERSTORMS WILL LIKELY REDEVELOP OVER THE LOS ANGELES
AND VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY THROUGH THIS
EVENING...WITH A SLIGHT CHANCE AGAIN ON TUESDAY. TEMPERATURES SHOULD
LOWER TO NORMAL ON TUESDAY...THEN WARM UP THROUGH THE END OF THE
WEEK AS A RIDGE FROM THE SOUTHEAST BUILDS IN.

&&

.SHORT TERM (TODAY-THURSDAY)...
MONSOONAL MOISTURE CONTINUES TO BE THE BIG STORY TODAY...AS
THUNDERSTORMS ARE TRYING TO DEVELOP OVER THE LA/VTU MTNS. PLENTY OF
ACTION TO OUR EAST MAY RESULT IN OUTFLOW INTERACTIONS LEADING TO
DEEP CONVECTION OVER LA COUNTY AGAIN...SO WILL BE KEEPING A SHARP
EYE ON THAT. WILL KEEP CURRENT FLASH FLOOD WATCHES GOING UNTOUCHED AS
A RESULT. WITH LIGHT FLOW ALOFT...MOISTURE WILL LINGER AROUND
THROUGH TOMORROW...THOUGH WILL BE ON THE DOWNTURN. ADDED A SLIGHT
CHANCE TO EASTERN LA COUNTY AS A RESULT...BUT FLOODING CONCERNS
SHOULD BE LESS WITH DECREASING MOISTURE AND INCREASING STEERING FLOW.

TEMPERATURES RUNNING LOWER ALMOST EVERYWHERE TODAY THANKS TO A WEAK
TROUGH DROPPING INTO NORTHERN CALIFORNIA AND INCREASED ONSHORE
GRADIENTS. THIS TREND WILL CONTINUE TOMORROW...WHEN TEMPERATURES
SHOULD RETURN BACK TO NORMAL. LOW CLOUDS AND FOG WILL MAKE A RETURN
ALONG THE CENTRAL COAST BY TUESDAY...WITH A 30 PERCENT CHANCE OF
TOUCHING THE LA/VTU BEACHES.

A RIDGE CENTERED JUST SOUTH OF TEXAS WILL SLOWLY BUILD TO THE
NORTHWEST ON WEDNESDAY...THEN QUICKLY KNIFE NORTHWARD INTO OREGON ON
THURSDAY. THIS WILL BRING A NOTICEABLE WARMUP ONCE AGAIN...TO ABOVE
NORMAL BY THURSDAY. THE LOW CLOUDS AND FOG SHOULD STAY OFF THE COAST
WITH THE RIDGE AND WEAK OFFSHORE GRADS...BUT CANNOT DISMISS SOME FOG
NEAR THE IMMEDIATE BEACHES...ESPECIALLY ALONG THE CENTRAL COAST.
WHILE WED AND THU LOOKS DRY...EAST FLOW ALOFT WITH THE POSITION OF
THE RIDGE ON THU MAY BRING SOME MID-LEVEL MOISTURE.

.LONG TERM (FRIDAY-MONDAY)...
THE AFOREMENTIONED RIDGE WILL STRENGTHEN FRIDAY AND SATURDAY TO A
HEALTHY 591DM CORE. ANOTHER WARM UP IS ON TAP AS A RESULT...WITH
TRIPLE DIGIT TEMPERATURES IN MOST VALLEY AND LOWER MOUNTAIN
LOCATIONS. THE GFS AND ECMWF SHOW THE RIDGE WEAKENING ON
SUNDAY...BUT SOLUTIONS DIVERGE AFTER THAT...WITH THE GFS SHOWING A
BIG TROUGH OVER THE WEST COAST WHILE THE ECMWF BRINGS ANOTHER RIDGE.
WENT WITH THE GFS BASED ON CLIMOTOLOGY AND THE MAJORITY OF THE GFS
ENSEMBLE MEMBERS SUPPORTING THE OPERATIONAL MODEL.

&&

.AVIATION...10/1800Z.
ASIDE FROM THE THUNDERSTORM THREAT OVER THE ANTELOPE VALLEY...MOST
TAF SITES ARE EXPECTED TO REMAIN VFR THROUGH LATE THIS EVENING. THE
CENTRAL COAST IS EXPECTED TO SEE SOME IFR CONDITIONS IN FOG LATER
TONIGHT. THERE IS ONLY A SLIGHT CHANCE OF IFR CONDITIONS IN COASTAL
SECTIONS SOUTH OF POINT CONCEPTION.

KLAX...GOOD CONFIDENCE IN VFR CONDITIONS THROUGH TUESDAY. THERE
IS A 20 PERCENT CHANCE OF IFR CONDITIONS OVERNIGHT.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH TUESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION...SWEET
SYNOPSIS...RK

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 10, 6:00 AM PDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON SEP 10 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-111300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE ANTELOPE VALLEY AND THE
MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES THIS AFTERNOON
AND EVENING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
PRODUCE GUSTY WINDS...VERY HEAVY RAINFALL...AND FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE LOS ANGELES
COUNTY VALLEYS THIS AFTERNOON AND EVENING. ANY THUNDERSTORM COULD
PRODUCE BRIEFLY HEAVY RAIN AND GUSTY WINDS.

LIGHTNING FROM ANY THUNDERSTORM MAY SPARK FIRES IN AREAS THAT DO NOT
RECEIVE MUCH RAINFALL.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HOT WEATHER IS EXPECTED ACROSS INTERIOR SECTIONS OF SOUTHWESTERN
CALIFORNIA THURSDAY THROUGH AT LEAST SATURDAY. HIGHS TEMPERATURES
COULD REACH OR EXCEED 100 DEGREES EACH DAY IN THE ANTELOPE
VALLEY...ACROSS LOWER ELEVATIONS IN THE MOUNTAINS...AND IN THE WARMER
VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:22 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 9, 6:40 PM PDTAreal Flood AdvisoryLOX93 min
Sep 10, 3:23 AM PDTFlash Flood WatchLOX16 hr
Sep 10, 2:15 PM PDTAreal Flood AdvisoryLOX3 hr
Sep 10, 2:38 PM PDTFlash Flood WarningLOXVentura3 hr
Sep 10, 3:40 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Sep 10, 3:49 PM PDTSevere Thunderstorm WarningLOXLos Angeles26 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.